Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2017, 6:24 PM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 6:24 PM CDT (23:24 UTC)
- Expired
- May 18, 2017, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:44 PM CDT | HAIL 1 | 4 Sse Trego Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355
WUUS53 KDDC 182324
SVRDDC
KSC051-135-165-195-190015-
/O.NEW.KDDC.SV.W.0112.170518T2324Z-170519T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
624 PM CDT THU MAY 18 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Southeastern Trego County in west central Kansas...
Northwestern Rush County in central Kansas...
Southwestern Ellis County in central Kansas...
* Until 715 PM CDT
* At 623 PM CDT, a severe thunderstorm was located 3 miles south of
Brownell, or 13 miles northeast of Ness City, moving north at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellis, Ransom, McCracken, Brownell, Trego Center, Riga and Cedar
Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
west central Kansas.
LAT...LON 3849 9959 3848 9992 3897 9997 3895 9942
TIME...MOT...LOC 2323Z 181DEG 29KT 3859 9973
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL3 follow-up statements
609
WWUS53 KDDC 182339
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
639 PM CDT THU MAY 18 2017
KSC165-182348-
/O.CAN.KDDC.SV.W.0112.000000T0000Z-170519T0015Z/
Rush KS-
639 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 9956 3867 9991 3897 9997 3895 9942
TIME...MOT...LOC 2338Z 182DEG 46KT 3881 9978
$$
KSC051-135-195-190015-
/O.CON.KDDC.SV.W.0112.000000T0000Z-170519T0015Z/
Ness KS-Trego KS-Ellis KS-
639 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL NESS...SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS
COUNTIES...
At 638 PM CDT, a severe thunderstorm was located very near Cedar
Bluff Reservoir, or 15 miles south of Wakeeney, moving north at 55
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ellis, Trego Center, Riga and Cedar Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 9956 3867 9991 3897 9997 3895 9942
TIME...MOT...LOC 2338Z 182DEG 46KT 3881 9978
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL319
WWUS53 KDDC 182357
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT THU MAY 18 2017
KSC051-135-190007-
/O.CAN.KDDC.SV.W.0112.000000T0000Z-170519T0015Z/
Ness KS-Ellis KS-
657 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS AND
SOUTHWESTERN ELLIS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved
out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3885 9978 3883 9993 3897 9997 3896 9982
TIME...MOT...LOC 2357Z 152DEG 24KT 3889 9992
$$
KSC195-190015-
/O.CON.KDDC.SV.W.0112.000000T0000Z-170519T0015Z/
Trego KS-
657 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL TREGO COUNTY...
At 657 PM CDT, a severe thunderstorm was located very near Trego
Center, or 9 miles south of Wakeeney, moving northwest at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 9978 3883 9993 3897 9997 3896 9982
TIME...MOT...LOC 2357Z 152DEG 24KT 3889 9992
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID732
WWUS53 KDDC 190010
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
710 PM CDT THU MAY 18 2017
KSC195-190020-
/O.EXP.KDDC.SV.W.0112.000000T0000Z-170519T0015Z/
Trego KS-
710 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO COUNTY WILL
EXPIRE AT 715 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain are still possible with
this thunderstorm.
LAT...LON 3885 9978 3883 9993 3897 9997 3896 9982
TIME...MOT...LOC 0010Z 181DEG 29KT 3899 9992
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:09 PM CDT, 15 minutes earlier.
Area forecast discussion, May 18, 6:09 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 609 PM CDT Thu May 18 2017 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu May 18 2017 This afternoon through mid evening... Numerous severe thunderstorms, including supercells with tornadoes, the main concern. Convective-allowing models are showing an interesting signal of blowing up convection all across the very unstable warm, moist sector, and not just in the convergence zones along the warm front and dryline. Even though the tornado risk is high just about everywhere southeast of a Meade to Dodge City to La Crosse line, it appears to be particularly high along the slowly retreating warm front, which as of 1750z extended from roughly Meade to just south of Dodge City to somewhere between Great Bend and Pratt. The front will likely not move very much farther north by the time convection fires. There may be multiple rounds of severe storms over any one location, too, and the entire severe weather threat should continue through about 01-02z (8 or 9pm CDT) when a wave along the surface front finally pushes far enough east allowing to push southeast, effectively pushing any remaining severe weather threat off into central and south central KS. Late tonight into tomorrow... The cold front will stall out late tonight into tomorrow along roughly a Hutchinson to Coldwater to Gage line, as it awaits another jet streak rounding the base of the slow-moving upper trough. Development of another severe weather episode appears likely just east of this front again tomorrow early to mid afternoon. South central Kansas zones would have the greatest risk, most likely Coldwater to Pratt and points east of there. Elsewhere, there will likely be numerous other showers and thunderstorms west and north of the surface front with a significant amount of lift tied to the upper low as it finally comes out during the day tomorrow. Temperatures have been lowered some to account for abundance of clouds, showers, and thunderstorms west of the front. East of the front, afternoon temperatures should still reach upper 70s to around 80, which will build fairly high instability for aggressive surface- based storms, including a supercell or two. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu May 18 2017 We enter a quieter period severe weather wise this weekend going into next week. Mean trough axis over the central CONUS will keep effective surface front well to the south of Kansas. A northwest flow perturbation early next week may produce some showers and thunderstorms late Sunday/Sunday Night, but there will be only very marginal moisture in place. Monday, a more organized thunderstorm threat exists, although mainly just south of Kansas. Overall, generally cooler and drier going into the last week of May. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 609 PM CDT Thu May 18 2017 Severe storms will continue to affect all terminals until roughly 1Z for KDDC and KGCK and 3Z for KHYS when the cold front pushes out of our region. IFR ceilings develop behind the cold front and will stay IFR until at least tomorrow afternoon. Thunderstorms are possible tomorrow after 15Z near all terminals; left VCTS for now and will be updated tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 70 44 65 / 60 60 40 10 GCK 52 65 41 64 / 30 50 40 10 EHA 48 66 41 66 / 10 50 40 0 LBL 52 73 43 67 / 10 50 30 0 HYS 54 63 43 61 / 70 80 60 20 P28 61 78 49 68 / 80 80 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Reynolds
Hazardous weather outlook, May 18, 4:05 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Thu May 18 2017 KSZ030-031-043>046-061>066-074>081-084>090-190915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop east of a dry line this afternoon and trek eastward into the evening hours. The strongest storms will be capable of producing hail around 2 inches, winds over 60 mph, and an occasional tornado. This threat could extend as far west as highway 83. Other storms are expected across west central Kansas but look to be not as dangerous. Day 1 Hazards ------------- * Tornado: Significant risk * Hail: Extreme risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Another chance of severe storms will be possible across central and south central Kansas Friday. The main concern with these storms will be large hail and damaging winds. Isolated thunderstorms will then be possible Sunday night into Monday. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Significant risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 5:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 5 ENE FOWLER 37.41N 100.11W
05/18/2017 E1.50 INCH MEADE KS EMERGENCY MNGR
&&
GTLocal storm report, May 18, 6:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 WNW DODGE CITY 37.77N 100.06W
05/18/2017 E1.00 INCH FORD KS PUBLIC
&&
LCRLocal storm report, May 18, 6:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD DODGE CITY 37.76N 100.02W
05/18/2017 FORD KS PUBLIC
REPORTS OF FLOODING ON SOULE ST. IN DODGE
CITY.
&&
GTSpecial weather statement, May 18, 6:15 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 615 PM CDT THU MAY 18 2017 KSZ087-088-182345- Meade KS-Clark KS- 615 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND NORTHWESTERN CLARK COUNTIES UNTIL 645 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Fowler, or 10 miles east of Meade, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minneola and Fowler. A tornado watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3715 10004 3715 10026 3746 10023 3746 9988 TIME...MOT...LOC 2314Z 187DEG 27KT 3727 10014 JJOHNSON
Special weather statement, May 18, 6:15 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 615 PM CDT THU MAY 18 2017 KSZ030-031-045-046-064-190015- Hodgeman KS-Rush KS-Trego KS-Ellis KS-Ness KS- 615 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NESS...CENTRAL HODGEMAN...EASTERN TREGO...NORTHWESTERN RUSH AND WESTERN ELLIS COUNTIES UNTIL 715 PM CDT... At 614 PM CDT, Doppler radar was tracking numerous strong thunderstorms along a line from 10 miles north of Ogallah to 10 miles northeast of Ness City to 10 miles north of Jetmore. Individual storms were moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ness City, Jetmore, Ellis, Bazine, Ransom, Ogallah, McCracken, Brownell, Yocemento, Trego Center, Riga, Cedar Bluff Reservoir, HorseThief Reservoir, Hodgeman State Lake and Jetmore City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 1100 PM CDT for central, southwestern and west central Kansas. LAT...LON 3798 9979 3799 10013 3913 9984 3913 9929 TIME...MOT...LOC 2314Z 176DEG 50KT 3853 9978 UMSCHEID
Local storm report, May 18, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 NE DODGE CITY 37.77N 100.00W
05/18/2017 M1.25 INCH FORD KS PUBLIC
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:39 PM CDT | Special Weather Statement | DDC | Stafford | 66 min |
| May 18, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| May 18, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 53 min |
| May 18, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 47 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 61 min |
| May 18, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 55 min |
| May 18, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 40 min |
| May 18, 4:42 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 43 min |
| May 18, 4:51 PM CDT | Tornado Warning | DDC | Barber | 29 min |
| May 18, 4:53 PM CDT | Tornado Warning | DDC | Kiowa | 25 min |
| May 18, 4:57 PM CDT | Special Weather Statement | DDC | Ford | 63 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Clark, Comanche | 33 min |
| May 18, 5:00 PM CDT | Tornado Warning | DDC | Barber | 22 min |
| May 18, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| May 18, 5:08 PM CDT | Special Weather Statement | DDC | Ford | 37 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 32 min |
| May 18, 5:15 PM CDT | Tornado Warning | DDC | Clark, Ford | 33 min |
| May 18, 5:18 PM CDT | Tornado Warning | DDC | Clark, Ford | 31 min |
| May 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 25 min |
| May 18, 5:40 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 6 hr |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 28 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 41 min |
| May 18, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 17 min |
| May 18, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 30 min |
| May 18, 6:06 PM CDT | Flash Flood Warning | DDC | Ford | 6 hr |
| May 18, 6:15 PM CDT | Special Weather Statement | DDC | Clark | 30 min |
| May 18, 6:21 PM CDT | Tornado Warning | DDC | Clark, Meade | 15 min |
| May 18, 6:45 PM CDT | Flash Flood Warning | DDC | Clark, Ford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.